Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 184, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 25, 2017, 4:52 PM CDT for Lincoln County, Lyon County, Pipestone County, Minnesota; Brookings County, Moody County, South Dakota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 25, 2017, 4:52 PM CDT (21:52 UTC)
- Expired
- Jul 25, 2017, 5:30 PM CDT
- In force
- 38 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.5 in
- Wind
- 70.0 mph
Counties Lincoln County, MN, Lyon County, MN, Pipestone County, MN, Brookings County, SD, Moody County, SD
The radar
The Sioux Falls radar (KFSD), 97 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 25, 3:46 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
| Jul 25, 3:22 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.9 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 853 J/kg
- Mixed-layer CIN
- -568 J/kg
- Mixed-layer LCL
- 1011 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 234 m²/s²
- 0-3 km storm-relative helicity
- 238 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
787
WUUS53 KFSD 252152
SVRFSD
MNC081-083-117-SDC011-101-252230-
/O.NEW.KFSD.SV.W.0184.170725T2152Z-170725T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
452 PM CDT TUE JUL 25 2017
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Lyon County in southwestern Minnesota...
Lincoln County in southwestern Minnesota...
Northwestern Pipestone County in southwestern Minnesota...
Northeastern Moody County in east central South Dakota...
Eastern Brookings County in east central South Dakota...
* Until 530 PM CDT
* At 451 PM CDT, severe thunderstorms were located along a line
extending from near Taunton to near Volga, moving east at 30 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Severe thunderstorms will be near,
Taunton around 455 PM CDT.
Minneota around 500 PM CDT.
Aurora and Ghent around 510 PM CDT.
Camden State Park around 515 PM CDT.
Marshall around 525 PM CDT.
Elkton and Ward around 530 PM CDT.
Other locations impacted by these severe thunderstorms include
Bushnell and Lynd.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4438 9560 4406 9658 4438 9695 4461 9610
TIME...MOT...LOC 2151Z 290DEG 26KT 4453 9611 4436 9686
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...70MPH
$$
Hanko2 follow-up statements
261
WWUS53 KFSD 252213
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
513 PM CDT TUE JUL 25 2017
MNC081-083-117-SDC011-101-252230-
/O.CON.KFSD.SV.W.0184.000000T0000Z-170725T2230Z/
Lyon MN-Lincoln MN-Pipestone MN-Moody SD-Brookings SD-
513 PM CDT TUE JUL 25 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR LYON...LINCOLN...NORTHWESTERN PIPESTONE...NORTHEASTERN MOODY AND
SOUTHEASTERN BROOKINGS COUNTIES...
At 512 PM CDT, severe thunderstorms were located along a line
extending from near Ghent to Aurora, moving southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
These severe storms will be near...
Marshall, Ghent and Camden State Park around 520 PM CDT.
Ward around 530 PM CDT.
Other locations impacted by these severe thunderstorms include
Bushnell and Lynd.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4438 9560 4406 9658 4434 9676 4455 9597
TIME...MOT...LOC 2212Z 298DEG 30KT 4446 9590 4429 9665
HAIL...1.00IN
WIND...60MPH
$$
Hanko640
WWUS53 KFSD 252224
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
524 PM CDT TUE JUL 25 2017
MNC081-083-117-SDC011-101-252233-
/O.EXP.KFSD.SV.W.0184.000000T0000Z-170725T2230Z/
Lyon MN-Lincoln MN-Pipestone MN-Moody SD-Brookings SD-
524 PM CDT TUE JUL 25 2017
...THE SEVERE THUNDERSTORM WARNING FOR LYON...LINCOLN...NORTHWESTERN
PIPESTONE...NORTHEASTERN MOODY AND SOUTHEASTERN BROOKINGS COUNTIES
WILL EXPIRE AT 530 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
and heavy rain are still possible with these thunderstorms.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
east central South Dakota. A severe thunderstorm watch also remains
in effect until 1100 PM CDT for southwestern Minnesota.
LAT...LON 4438 9560 4406 9658 4434 9676 4455 9597
TIME...MOT...LOC 2223Z 290DEG 26KT 4443 9580 4426 9655
$$
HankoWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 3:23 PM CDT, 1 hour 29 minutes earlier.
Area forecast discussion, Jul 25, 3:23 PM CDT, 1 hour 29 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 323 PM CDT Tue Jul 25 2017 .SHORT TERM...(This evening through Wednesday) Issued at 323 PM CDT Tue Jul 25 2017 Convection remains the primary focus in the short term portions of the forecast. Warm and very humid air has lifted northward into the CWA south of a frontal boundary situated west of Chamberlain through Huron and north of Marshall. This boundary will be the focal point for convection later this afternoon and into the evening hours. MLCAPE values continue to surge along and south of the aforementioned boundary, approaching 3000+ J/KG at mid-afternoon, however 700 mb temperatures this afternoon continue to show issues with temperatures aloft. Fairly intense convergence along portions of the boundary, combined with the likelihood of attaining convective temperatures, should promote scattered storm growth in south central SD and adjacent areas of NE between 3 and 5pm. Scattered convection will then quickly build northeast along the boundary through 00z. Storm organization this afternoon will be limited, with an increased trend towards multi-cellular clusters given low effective shear values. Prevailing flow will likely push storms slightly to the east and north with time, but most of the activity may be cold pool driven this evening. Anticipating several clusters of storms, with the greatest severe weather threat in an area from Gregory north and northeast through Huron, Mitchell, Brookings and Marshall. Storms will likely find it difficult to turn southeast into a narrow +14C 700 mb thermal axis that will be situated across the eastern 2/3rds of the CWA. It's possible that storms that form in the northern portions of the CWA could cross out of the CWA quickly this evening. Hazards: Large CAPE with most of the shear in the favorable hail growth region could support golf ball or larger hail in the initial storm development. However, steep 0-3km lapse rates, DCAPE pushing 1800 J/KG, and generally weak low level flow should promote downburst winds with localized 70 mph wind gusts. There is a very brief and limited risk for tornadoes along the Hwy 14 corridor, mainly from Brookings to Marshall from 6 to 8pm, as LCLs are much lower and 0-1 km shear does increase upwards of 15 knots along the surface boundary. The slow cell trajectory and pooling moisture will lead to a localized heavy rainfall potential. Feel that WPC has outlined the area well, with a slight risk for excessive rainfall into the overnight hours. Overnight and into Wednesday: WV imagery this afternoon showing stronger shortwave beginning to pivot northeast out of the Central Rockies. This wave will begin to move into the Plains later tonight, and will begin to drive or enhance an area of precipitation across Nebraska as it moves eastward. Likely reaching the CWA by 09Z-12Z, we should start to see an uptick in new convection moving across the area mid-morning, rooted in or around the 700 mb layer, forced . by increasing LLJ ahead of the aforementioned wave. Not anticipating widespread severe storms with this activity given very poor shear, but initial development could lean on the strong side. Leaning towards cooler temperatures and rain chances shifting southeast through the day on Wednesday. 850MB isentropic downglide commences quickly by mid-morning, and should shift rain chances away as it does so. .LONG TERM...(Wednesday night through Tuesday) Issued at 323 PM CDT Tue Jul 25 2017 Precipitation should shut down fairly quickly Thursday evening as shortwave energy migrates to the south and east and surface high pressure noses into the region. This should keep conditions cool and mainly dry into the weekend. Could be some isolated shower/thunderstorms activity that migrates in from the west Friday night but expect activity to remain isolated concentrated fairly close to the mid-level shortwave energy. Similarly, on Saturday night into Sunday morning, may have a few storms form on the nose of weak low level jet across eastern South Dakota into southwest Minnesota. Again, expect this activity to remain fairly isolated. Monday appears to be fairly dry and seasonal as upper level ridge builds across the western half of the US; however, Tuesday into Wednesday appears to be more unsettled as low pressure system moves from the inter-mountain west into the Northern Plains. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1210 PM CDT Tue Jul 25 2017 The risk for convection this evening is the primary aviation concern, but still remains focused near KHON for much of the upcoming 12 hours. With this activity, brief reductions in visibility as well as strong wind gusts may be possible. Storms may begin to form or move into areas from FSD to SUX after midnight and into day break Wednesday as an upper wave moves through. Additionally, models continue to hint at increasing stratus pouring in from the north after midnight with MVFR ceilings possible through Wednesday morning. Feel that any activity in the morning should be scattered in nature. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...Dux LONG TERM...BT AVIATION...Dux
Hazardous weather outlook, Jul 25, 5:27 AM CDT, 11 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 527 AM CDT Tue Jul 25 2017 MNZ071-072-080-081-097-098-SDZ038>040-050-052>066-068-261030- Lincoln MN-Lyon MN-Murray-Cottonwood-Pipestone-Rock-Beadle- Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody- Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas- Hutchinson-Turner-Bon Homme- 527 AM CDT Tue Jul 25 2017 This Hazardous Weather Outlook is for portions of southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Warm and humid conditions will set the stage for thunderstorms to erupt late this afternoon into early evening along a line from Chamberlain to Huron to Marshall. Initial more isolated storms will be capable of hail up to 2 inches in diameter and wind gusts to 75 mph. An isolated tornado will be possible, mainly along the highway 14 corridor from Huron to Marshall between 6 pm and 10 pm. Storms will become more widespread through the evening, with the threat evolving toward damaging wind gusts, with the storm threat area gradually shifting southeast toward Interstate 90 toward and after midnight. Storms will also bring a threat of locally heavy rainfall, with potential for up to 2 to 4 inches of rain and flash flooding in some locations. Heat index values from the James River valley westward will reach a very uncomfortable and dangerous 100 to 105 degrees for a few hours this afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely after 5 pm, but closer to 10 pm in the tri-state area. IAZ001>003-012-013-020-031-MNZ089-090-NEZ013-014-SDZ067-069>071- 261030- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Plymouth-Woodbury-Nobles- Jackson-Dixon-Dakota-Lincoln SD-Yankton-Clay SD-Union- 527 AM CDT Tue Jul 25 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, and southeast South Dakota. .DAY ONE...Today and Tonight While there is a small chance of thunderstorms by late evening, the better chance for thunderstorms is expected after midnight. The main threat with storms will be damaging wind gusts to 70 mph, but a few storms will be capable of producing quarter size hail and periods of heavy rainfall. Heat index values through the Missouri River valley will reach a very uncomfortable and dangerous near 100 degrees for a few hours this afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be possible after 10 pm. IAZ014-021-022-032-261030- Clay IA-Cherokee-Buena Vista-Ida- 527 AM CDT Tue Jul 25 2017 This Hazardous Weather Outlook is for portions of northwest Iowa and west central Iowa. .DAY ONE...Today and Tonight Thunderstorms will be possible by late night. While severe weather is unlikely, a few storms could produce hail up to quarter size and winds to 60 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms will be likely on Wednesday. An isolated severe storm is possible, with the main threats quarter sized hail and 60 mph wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight.
In the hours before
Local storm report, Jul 25, 4:31 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
431 PM CDT TUE JUL 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM HAIL 5 NNW WHITE 44.51N 96.69W
07/25/2017 E1.50 INCH BROOKINGS SD TRAINED SPOTTER
WELCOMED HEAVY RAIN, BUT NOT LIKING THE
HAIL. WINDS FAIRLY CALM.
&&
TRMLocal storm report, Jul 25, 4:47 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
447 PM CDT TUE JUL 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 5 W LETCHER 43.89N 98.23W
07/25/2017 E1.00 INCH SANBORN SD TRAINED SPOTTER
HEAVY RAIN AND LOTS OF LIGHTNING TOO.
&&
TRMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 4:09 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln | 51 min |
| Jul 25, 4:12 PM CDT | Tornado Warning | FSD | Lincoln | 33 min |
| Jul 25, 4:34 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Davison, Hanson, Jerauld, Miner, Sanborn | 41 min |
| Jul 25, 4:39 PM CDT | Tornado Warning | FSD | Brookings, Moody | 36 min |
| Jul 25, 4:58 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson, Lake, Miner, Sanborn | 47 min |
| Jul 25, 5:21 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Davison, Jerauld, Sanborn | 39 min |
| Jul 25, 5:31 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury, Lake, Miner, Sanborn | 44 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2017Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.